Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


i hate trizivir
Nov 21, 2004

Hi, I'm a 27 years old guy. U was diagnosed earlier this year with hHIV. my intial vl was 1 million and cd4 was 280. I started with kaletra+combivir. Within 6 months, my vl became undectable and cd4 rose to 850. My doctor thought I didn't need that strong combination anymore, so she switched me to stocrin+epivir+zerit. My vl load and cd4 mainted, but I couldn't tolerate the neurological side effects. I stayed on that for 2 months, and then we finally changed it 2 weeks ago to trizivir. Since the second day, I started experiencing side effects such as mild soar throat, mild flu symptoms, fatigue, sleeplessness. I asked my doctor to put me back on the stocrin combination because its side effects are more manageable and also, my energy level was quite high while I was on that combination. I did some blood tests today to be sure that I don't have any allergic reactions or blood inflamations, the results came in great-with no abnormal signs. But my doctor insists I stay on the trizivir for awhile claiming that if I change the medication this fast, it runs a risk of developing drug resistance. however, I hate those symptoms and even when I was on combivir+kaletra, I didn't experience them. I think it could be the abacavir. Anyway, what do you suggest I do? Do you think it's safe to switch again to stocrin or any other combination or stay with this one and then see what happens? How long do I have to wait before I can take a decision? Thanks a lot for taking the time to read this.

Response from Dr. Conway

You ask an interesting question. As you tolerated the Combivir (AZT/3TC) quite well but seem to not be tolerating the Trizivir (Combivir plus abacavir), it seems the problem may be with the abacavir. Your doctor is watching you carefully, and it does not appear you have a true "hypersensitivity" reaction that would mean that you have to stop treatment immediately. You can try continuing, while taking treatment (such as Advil, Gravol, or other things) to control the symptoms. They may go away, and you will be left with an easy regimen (one pill twice a day) to take.

You may wish to change treatment (because of the side effects or any reason) at any time. As long as you stop all three drugs at the same time (which is easy for you to do, since they are all in the same pill!!!) the risk of resistance is very low.



Previous
Triglycerides not going down
Next
My search of a "Cure" (LOL)

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement